Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS San Diego, CA

September 4, 2019Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 4, 2019, 3:18 PM PDT for Riverside County, San Diego County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2019, 3:18 PM PDT (22:18 UTC)
Expired
Sep 4, 2019, 4:23 PM PDT
In force
65 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 66 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-638 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WGUS56 KSGX 042218
FFWSGX
CAC065-073-050115-
/O.NEW.KSGX.FF.W.0031.190904T2218Z-190905T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
318 PM PDT Wed Sep 4 2019

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  North central San Diego County in southwestern California...

* Until 615 PM PDT.

* At 318 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Temecula, Anza, Aguanga, Hwy 79 Between Oak Grove And Aguanga, Hwy
  79 Between Warner Springs And Oak Grove, Warner Springs, S7 - East
  Grade Rd, Lake Henshaw, Palomar Mountain and Cahuilla Indian
  Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3342 11651 3324 11672 3347 11707 3369 11678

$$

SS
2 follow-up statements
697 
WGUS76 KSGX 042248
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
348 PM PDT Wed Sep 4 2019

CAC065-073-050115-
/O.CON.KSGX.FF.W.0031.000000T0000Z-190905T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
348 PM PDT Wed Sep 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

At 348 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly.

Some locations that will experience flooding include...
Temecula, Anza, Aguanga, Hwy 79 Between Warner Springs And Oak Grove,
Hwy 79 Between Oak Grove And Aguanga, Palomar Mountain, S7 - East
Grade Rd, Cahuilla Indian Reservation, Oak Grove and Sage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3342 11657 3329 11680 3347 11707 3369 11678

$$

SS
741 
WGUS76 KSGX 042323
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
423 PM PDT Wed Sep 4 2019

CAC065-073-042332-
/O.CAN.KSGX.FF.W.0031.000000T0000Z-190905T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
423 PM PDT Wed Sep 4 2019

...THE FLASH FLOOD WARNING FOR RIVERSIDE AND NORTH CENTRAL SAN DIEGO
COUNTIES IS CANCELLED...

The heavy rain has ended, where flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3342 11657 3329 11680 3347 11707 3369 11678

$$

APR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:45 PM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 4, 1:45 PM PDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
145 PM PDT Wed Sep 4 2019

.SYNOPSIS...
Hot and humid weather will continue through Thursday with scattered
afternoon and early evening thunderstorms in the mountains and
deserts. A few storms may move west into the valleys and coastal
areas. Slight drying will begin Friday with greater drying and some
cooling Saturday through Monday as a trough of low pressure moves
into and through the western states.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Strong thunderstorms erupted over the southern San Diego County
mountains this afternoon and drifted west toward Imperial Beach,
Chula Vista and San Diego. Thunderstorms will continue on and off
through Thursday as the atmosphere remains unstable through the
period, with overnight convection possible in the mountains and
deserts from any possible MCS outflow boundaries in the southeastern
deserts. T-storm coverage will likely be most widespread Thursday
afternoon and evening with CAPE of 1000-1500 J/kg and PWATs well
above 1.25".

The Heat Advisory for the coastal and valley zones has been extended
through 8 PM Thursday. The warm, humid airmass that's been in place
for the past few days will result in another tropical night tonight.
It will feel more like Miami than San Diego with overnight lows in
the upper 60s to mid 70s.

Thursday will be another very warm and humid day. High temperatures
will be highly dependent on the cloud cover from debris clouds from
overnight convection. The humidity will remain high with dew points
in the mid 60s to low 70s.

A pattern change takes place on Friday as the monsoon flow
transitions to a drier southwest flow ahead of a trough advancing
from the northwest. There may be enough residual moisture and
instability for a few cell to form near the mountains Friday
afternoon, but drier weather and lower humidities will follow over
the weekend. The trough will bring stronger onshore flow, cooler
weather, and night and morning coastal low clouds back to the
coastal and valley zones Tuesday and Wednesday. This will maintain
dry weather with high temperatures slightly below average.

&&

.AVIATION...
042000Z...Coast...Mostly clear with unrestricted vis through this
evening. Patches of low clouds developing tonight offshore with
bases 400-600 ft MSL. Low confidence in any impacts at coastal TAF
sites. Any low clouds that form will clear by 16Z.

Valleys/Mountains/Deserts...SCT high clouds around 15,000 feet MSL.
Isolated thunderstorms mainly over the mountains through 01Z,
possibly a couple of storms in the deserts and into far inland
valleys. Where thunderstorms occur, bases will be around 9,000 ft
MSL with tops up to 40,000 ft. Gusty winds and heavy rain possible
in any storm that develops.

&&

.MARINE...
No hazardous marine weather is expected through Sunday, except
possibly some gusts in the outer waters around 20 kt late Saturday
and late Sunday.

&&

.BEACHES...
Southerly swell with a 12 second period will arrive early Thursday
and continue Friday, capable of producing surf of 3-5 ft in Orange
County with sets to 6 ft possible in northern Orange County. Strong
rip currents will result. &&

.SKYWARN...
Skywarn activation may be requested Thursday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Thursday for Orange County Coastal
     Areas-Orange County Inland Areas-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Valleys.

PZ...NONE.

&&

PUBLIC...Moede
AVIATION/MARINE/BEACHES...Connolly

In the hours before

Special weather statement, Sep 4, 2:33 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service San Diego CA
233 PM PDT Wed Sep 4 2019

CAZ043-050-042230-
San Diego County Coastal Areas CA-San Diego County Inland Valleys CA-
233 PM PDT Wed Sep 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN DIEGO COUNTY
UNTIL 330 PM PDT...

At 232 PM PDT, Doppler radar was tracking a strong cluster of
thunderstorms over Bonita, or near Chula Vista, moving northwest at
30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chula Vista, El Cajon, National City, La Mesa, Coronado, Mission
Valley, Hillcrest, Linda Vista, North Park, Midway District Including
Lindbergh Field, Tierrasanta, La Jolla, University City, Downtown San
Diego, Point Loma, Mission Beach, Santee, Lemon Grove, Rancho San
Diego and Mission Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3260 11711 3261 11714 3269 11714 3270 11715
      3268 11717 3268 11715 3263 11715 3265 11716
      3271 11721 3270 11716 3272 11717 3272 11724
      3267 11724 3279 11725 3284 11728 3292 11707
      3267 11681 3254 11704
TIME...MOT...LOC 2132Z 131DEG 28KT 3265 11701

APR
Local storm report, Sep 4, 2:38 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
238 PM PDT WED SEP 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     5 SW PINE VALLEY        32.78N 116.46W
09/04/2019  M57 MPH          SAN DIEGO          CA   MESONET

            57 MPH WIND GUST REPORTED BY SDGE CORTE
            MADERA STATION.

&&
Local storm report, Sep 4, 3:03 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
303 PM PDT WED SEP 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     3 SW ALPINE             32.80N 116.78W
09/04/2019  M52 MPH          SAN DIEGO          CA   MESONET

            52 MPH WIND GUST REPORTED BY THE SEQUAN
            TRUCK TRAIL SDGE STATION.

&&
Special weather statement, Sep 4, 3:12 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service San Diego CA
312 PM PDT Wed Sep 4 2019

CAZ043-050-042315-
San Diego County Coastal Areas CA-San Diego County Inland Valleys CA-
312 PM PDT Wed Sep 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN DIEGO COUNTY
UNTIL 415 PM PDT...

At 311 PM PDT, Doppler radar was tracking a strong thunderstorm over
Scripps Ranch, or near Tierrasanta, moving northwest at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oceanside, Carlsbad, Vista, Encinitas, Poway, Ramona, Del Mar,
Fallbrook, Valley Center, Tierrasanta, University City, La Jolla,
eastern Camp Pendleton, Escondido, San Marcos, Santee, Solana Beach,
Scripps Ranch, Bay Ho and Sorrento Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3282 11728 3284 11728 3287 11725 3297 11726
      3311 11732 3317 11736 3317 11735 3321 11741
      3326 11743 3340 11716 3317 11694 3294 11678
      3284 11697 3280 11726
TIME...MOT...LOC 2211Z 146DEG 24KT 3291 11702

APR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:31 PM PDTSevere Thunderstorm WarningSGXSan Diego59 min
Sep 4, 1:48 PM PDTFlash Flood WarningSGXSan Diego94 min
Sep 4, 2:33 PM PDTSpecial Weather StatementSGXSan Diego57 min
Sep 4, 2:44 PM PDTBeach Hazards StatementSGXSan Diego2 hr
Sep 4, 3:12 PM PDTSpecial Weather StatementSGXSan Diego63 min
Sep 4, 3:19 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego56 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.